What is Paracetamol?
Paracetamol is a popular and effective pain relief medication offering fast-acting pain relief from mild to moderate aches and pains, including headaches, cold and flu, sore throat, period pain, muscle pain and toothache. Paracetamol can also be used to help lower a high temperature.
Paracetamol is gentle on the stomach and is absorbed rapidly, providing effective pain relief exactly when you need it.
How to take Paracetamol
The recommended dose for adults, including the elderly is 1 or 2 500mg tablets taken every 4 to 6 hours. Do not take more than 8 tablets within a 24 hour period. Paracetamol is for oral use only, swallow tablets with a drink of water.
It is important to take paracetamol exactly as advised, if unsure please check with one of our pharmacists. If you are unsure how long to take Paracetamol for, please speak with your GP or one of our pharmacists for guidance.
Make sure paracetamol is stored in a dry place (below 25°C), out of the sight and reach of children.
How often can I take paracetamol?
It is important to take paracetamol 500mg tablets exactly as directed. Please contact us or your GP if you are unsure. Do not take more than 2 paracetamol 500mg tablets at a time, you can take them every 4-6 hours but do not take more than 8 tablets in a single 24 hour period. Paracetamol is included in many other medications and is often combined with other ingredients. Therefore, it is important not to take anything else that contains paracetamol while taking this medicine. Paracetamol 500mg is not to be used by children.
How does paracetamol work in the body?
The exact method of action of paracetamol is not fully understood. Paracetamol is thought to be related to the inhibition of prostaglandin synthesis. Prostaglandins are a group of lipid compounds produced by the body in response to injury or infection, they cause pain and fever.
How do I take paracetamol safely?
Paracetamol should be taken with a glass of water to aid swallowing. Make sure you swallow each tablet individually. Do not take more than 2 paracetamol tablets at any one time, you can take them every 4-6 hours. Do not take more than 8 paracetamol tablets in a single 24 hour period. If you are unsure how to take paracetamol, please contact us or your GP for guidance.
How long does it take paracetamol to work?
Paracetamol can take up to an hour to work. The time taken for paracetamol to work varies from person to person.
Can I take paracetamol when pregnant?
Paracetamol can be used during pregnancy, however, it should be used at the lowest effective dose, at the lowest frequency for the shortest amount of time. Please note, Pharmica does not prescribe paracetamol or treatment for those who are pregnant or breastfeeding. If you are pregnant or breastfeeding and require paracetamol, please contact your GP.
Can I take paracetamol when breastfeeding?
Whilst paracetamol is excreted in breast milk, the concentration is not clinically significant. The available published research does not contraindicate the use of paracetamol while breastfeeding. Please note, Pharmica does not prescribe paracetamol or treatment for those who are pregnant or breastfeeding. If you are pregnant or breastfeeding and do require paracetamol, please contact your GP.
Can I take paracetamol and drink alcohol?
Avoid consuming alcohol while taking paracetamol (or any medicine) to reduce the risk of side effects.
Why should I take paracetamol?
Paracetamol is effective at treating mild to moderate pain, such as headache, colds, toothache and period pain. Paracetamol can also be taken to help lower a high temperature.
What are the side effects of paracetamol?
While the side effects of taking paracetamol are rare, excessive doses of paracetamol can lead to blood disorders, a rash and kidney/liver damage.
What should I do if I take too much paracetamol?
If you take too much paracetamol you should talk to a doctor immediately, even if you feel well. Immediate treatment is important in the management of a paracetamol overdose. Despite the apparent early lack of significant symptoms experienced with a paracetamol overdose, urgent medical care is required. Paracetamol is included in many other medications and is often combined with other ingredients. Therefore, it is important not to take anything else that contains paracetamol while taking this medicine.
How much paracetamol can I buy?
Pharmica will supply a maximum of 100 paracetamol 500mg tablets per patient per month.
Will paracetamol help treat symptoms of COVID-19?
A high temperature is one of the main symptoms of COVID-19. Paracetamol is advised by the NHS to help lower a high temperature caused by COVID-19. Please keep up to date with the latest information about COVID-19 on the NHS and GOV.UK websites. If you find difficulty managing symptoms associated with COVID-19, please call 111. For emergency care only, please call 999 for an ambulance.